Idaho, 2012Flash Flood and Hail in Idaho, July 17, 2012
July 17, 2012 · NWS OTX · 4 events in 3 counties and zones
An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Northern Idaho. A combination of surface heating and shortwave energy ejecting from the low triggered strong thunderstorms over Northern Idaho during the afternoon of July 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Northern Idaho. A combination of surface heating and shortwave energy ejecting from the low triggered strong thunderstorms over Northern Idaho during the afternoon of July 17th. Two thunderstorms that afternoon tracked over a similar stretch of Highway 95 just east of Culdesac. Heavy rainfall from the training thunderstorms, steep terrain, and an overwhelmed culvert were responsible for portions of the hillside at milepost 287, along Highway 95, to washout. These storms also produced wind gusts around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 3:50 AM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 17, 3:50 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT Tue Jul 17 2012
.SYNOPSIS...
An unusually strong and moist upper level low will continue to
dominate our weather through midweek. The presence of this low
will equate to more showers and thunderstorms each day with
localized flooding possible. Yet another strong upper level low is
expected to move into the region via the Gulf of Alaska late week
or weekend. This will bring a renewed threat of thunderstorms.
&&
.DISCUSSION...
Tuesday and Tuesday night: A broad upper-level low parked just
off the Southwestern Coast of Oregon will continue to have a
large influence on the weather for the Inland NW. The low will
make very little movement from its current position during the
next 24 hours. Consequently, the rich tongue of moisture noted
within the 850-700mb theta-E ridge arched into the region from the
east characterized by pwats of an inch or greater will remain
sprawled across the region. A combination of weak forcing from a
shortwave lifting through the area and afternoon heating will keep
a high threat for thunderstorms across most locations.
In the near term...we our focusing the on the remnants of a
shortwave that continues to trickle north through the
region...which came from northern Nevada Monday morning. As of
2AM...showers and thunderstorms continue to develop along a line
from southeastern Shoshone County to the Methow Valley with two
clusters of heavy rain of particular concern. The first is a
tracking west into Chelan/Okanogan Counties with very heavy rain
tracking from Chelan-Manson toward Telma-Stevens Pass. Despite
the lack of strong radar returns due to its distance from the WSR-
88D...the frequent lightning and -60C cloud tops would suggest
rainfall rates are near an inch per hour with the good news being,
the cells are moving suggesting rainfall amounts are closer to a
half an inch. Given some showers and storms across these areas
earlier and more to come from the east, we have issued a flood
advisory to account for increased flows into potentially dry
streams and potential for small landslides along the steep
terrain...which has been common with convection over the last few
evenings.
The second area of heavy rain and lightning we are tracking lies
over the four corners of Spokane...Lincoln...Whitman...and Adams
Counties. These cells are also producing frequent lightning
strikes and with a cell that just passed over the
office...torrential downpours. Fortunately, these cells are also
tracking west around 20 mph and given the relatively flatter
terrain, will continue to address this activity with Nowcasts. As
this second cluster tracks west toward the Waterville Plateau and
East Slopes....we will need to highly consider flash flood
potential if the intensities persist.
As for the remainder of Tuesday...the juicy air mass will lead
to widespread thunderstorms once again. The most widespread
activity is expected to setup along and north of highway 2 where
the midlevel forcing will be most prevalent and all models
indicate weak 500-300mb Q-vector convergence. South of highway
2...NAM/GFS do indicate sb CAPE of 1000J/kg on average with CIN
slowly incr through the day. Confidence, however remains low on
the exact details with the potential for another embedded
shortwave to pivot along the WA/OR border tomorrow aftn and HRRR
is showing widespread convection blossoming around 20z. All things
considered, we are carrying high PoPs for the north and at least a
chance across the south with the degree of cloud cover, presence
of vorticity maximums, and amount of surface heating being the
main challenge/focus through the day to determine where we may be
able to trim back some thunder chances. Temperatures will remain
near to slightly above normal...but also carry low confidence
based on similar reasoning. /sb
Wednesday through Friday...The upper level low currently off the
NW California coast will move little through at least Thursday.
This will allow weak upper level disturbances to continually track
N-NW into our forecast area which should trigger occasional
thunderstorms. Forecast confidence in this pattern is poor as
diurnal heating has not really been the reliable trigger in most
of our recent thunderstorm events. Model guidance has been
consistent of late forecasting high CAPE values and very little
CIN over the northern tier of our forecast area and yet very
little diurnal convection has actually formed. Instead the
thunderstorms have generally relied on weak shortwave troughs
tapping into a persistent pool of elevated instability over the
region. On Wednesday there is some decent agreement that most of
the thunderstorms will remain south of the forecast area through
much of the day as most of the upper level forcing is expected to
remain over Oregon. There are some indications that the convection
which forms over Oregon will drift northward and weaken
overnight...but again confidence is not terribly high. We will
generally go with slight chance pops everywhere on Wednesday. The
same story goes for Thursday although the low begins a slow
ejection late in the day. This should result in a little better
chance for thunderstorms compared to Wednesday. Storms which form
could rapidly strengthen as they tap into MLCAPES over 1000 j/kg
over most of the CWA if the NAM is correct. The GFS keeps most of
the potential instability over the SE third of the CWA. Rainfall
could be heavy at times once again as PWAT values or atmospheric
moisture levels remain just shy of double the seasonal normals.
By Thursday night and into Friday...the cutoff low finally ejects as
deeper trough moves into Gulf of Alaska. Both the GFS and ECMWF
are consistent with this notion so confidence is growing that this
could be a fairly active day as the cutoff takes on a negative
orientation. Negative tilted trough often deliver strong to severe
weather and given our recent batch of severe weather and unusually
moist conditions this bears watching.
Once this low ejects we will slowly transition to more typical weather
for this region as drier air moves in from the northwest and the
upper level flow becomes increasingly zonal. We will still
maintain a weak trough pattern near the Canadian border so a few
showers and storms could persist across the extreme northern and
eastern portions of the forecast area. If the Canadian model is
correct with its much deeper trough...the risk of more showers and
storms will cover much of the forecast area...but at this time
that is not the majority view. fx
&&
.AVIATION...
12Z TAFS: An upper-low along the Oregon Coast and associated
tongue of moisture and instability across the region will
keep a threat for thunderstorms for all terminals through 12z
Wednesday. Several spokes of energy ejecting from the low will be
the focus for widespread -tsra with aftn heating promoting isold to
sct coverage from 18-03z. The first spoke of energy is currently
lifting through E WA/N ID and will keep the threat for
-tsra...locally +RA through 13z for Spokane-CDA. This wave will
keep the main focus of thunder north of Highway 2 however heating
tomorrow and potential for more midlevel energy to lift into the
region...noted over central OR will lead to a low confidence fcst of
exactly where/when highest thunder threat exist across the Basin and
in particuliar...Wenatchee to Lewiston. Models do suggest a slight
decrease in instability after 00z which could lead to the best
thunder chances from 18-00z. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 86 65 83 60 80 59 / 60 30 20 20 30 30
Coeur d'Alene 84 62 82 58 79 57 / 60 40 20 20 40 40
Pullman 85 60 81 55 79 56 / 30 30 20 20 40 40
Lewiston 94 68 90 64 89 66 / 30 30 20 20 40 40
Colville 86 62 86 59 80 55 / 70 50 20 30 40 30
Sandpoint 79 59 81 56 76 52 / 70 50 20 20 40 40
Kellogg 81 58 81 56 78 55 / 60 40 20 20 40 40
Moses Lake 93 65 88 61 85 60 / 30 30 20 20 20 30
Wenatchee 92 68 88 63 84 62 / 40 30 20 20 30 40
Omak 90 66 90 60 82 58 / 70 30 20 20 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 17, 4:26 AM PST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
526 AM PDT TUE JUL 17 2012
IDZ001>004-026-027-WAZ031>038-041>044-181230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
526 AM PDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. BY THURSDAY NIGHT
AND FRIDAY...A STRONGER STORM SYSTEM TRACKING THROUGH THE REGION
WILL INCREASE THE THREAT FOR STRONGER THUNDERSTORMS CONTAINING
HAIL...DAMAGING WINDS IN ADDITION TO HEAVY RAIN AND FREQUENT
LIGHTNING.
Event by event
1 lightning, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Lightning, Kootenai
- When
- July 17, 5:10 AM PST to 5:13 AM PST
- Where
- Kootenai County, 2.35 mi N of Huetter
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 47.734, -116.894
Non-severe thunderstorms during the early morning of July 17th, produced frequent lightning strikes in and around the Post Falls area. One bolt struck a man in his car while driving to work. The man did not receive any injuries from the strike however his car's sensors were damaged and he lost all power control while driving, including the brakes. He was able to safely pull the vehicle to the side of the road then noticed the car could not be turned off even without the key in the ignition. Two tires were also blown out from the strike.
Thunderstorm Wind, Lewis
- When
- July 17, 6:18 PM PST to 6:30 PM PST
- Where
- Lewis County, 2.63 mi SE of Slickpoo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.291, -116.665
Hail, Nez Perce
- When
- July 17, 6:23 PM PST to 6:26 PM PST
- Where
- Nez Perce County, 2.01 mi S of Culdesac
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.351, -116.671
Flash Flood, Nez Perce
- When
- July 17, 6:30 PM PST to 6:50 PM PST
- Where
- Nez Perce County, 3.98 mi SE of Culdesac to 4.06 mi SE of Culdesac
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.339, -116.611
A portion of Highway 95 was covered in mud and debris when a flash flood caused a section of the hillside to collapse down the hillside into the highway. The water, mud, and debris flowed along the highway in a typically dry Lapwai Creek bed and eventually accumulating deep enough to flow back across the highway. There was no damage to the highway however, it took several hours for the highway department to remove the mud and debris from the roadway.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393697, 393683, 393685, 395517.